Sunday, July 21, 2013

Chemo Treatment Four: Halfway There

My fourth treatment on July 12 marked the midway point of my chemotherapy regimen. Hopefully, it would be the last time I would have to endure the two prescribed drugs -  adriamycin and cytoxan – being infused into my veins and the ensuing havoc within my system. However, I must still engage in phase two of the treatment program, which will undoubtedly bring with it different side effects and another test of my endurance.  
Marla Crider, Arkansas, breast cancer, patient stories, UAMS, cancer treatment center, chemo
Marla Crider: Chemo treatment #4: Halfway there!
My brother, Mike, and sister-in-law, Barbara, happened to be in Little Rock on treatment day to help celebrate their granddaughter’s 21st birthday.  Being the caring and compassionate family members that they are, Mike and Barb both decided to accompany Don and me to UAMS for the afternoon of blood work, the oncologist appointment and the chemo infusion. It makes for a long day - and one that requires lots of patience.  It’s a testament to how important family and friends are to the cancer treatment process.  My brothers, sisters-in-law, and my beloved Don serve as my anchors and the ones who keep me focused and dedicated to being cancer-free. 

We arrived for the biweekly blood check at the UAMS cancer institute right on time and, as usual, had to wait for a bit before the ritual began.  I recognized a few familiar chemo patients in the waiting room. We nodded to each other, signaling that we were members of a fraternity, of sorts.  One by one, their names were called and mine soon followed. 

When I entered the infusion room, I stepped on the scales and noticed that I had lost more than a pound.  It wasn’t of concern to the medical team, since my total weight loss was still less than ten pounds, a result of the erratic, steroid-induced blood sugars that I had been experiencing. Even though the nurse’s assistant escorted me to a chair in the front of the room, I could still see that all 32 chairs were taken with patients receiving their prescribed toxin concoctions (Oh, for the day that empty chairs are the norm and not the exception). A new nurse approached my station and introduced herself.  I rattled off my name and birth date, a security measure to ensure that I was receiving the correct procedure.  As she was organizing the vials on a tray for the various blood tests, I enlightened her about my port and how it was positioned on top of a nerve.  I asked that she keep the information in mind when she inserted the needle for the blood collection.  She responded that she would, and before I had time to tense up, my experienced RN had connected the needle to the port and collected the necessary blood for testing.  It was the first time in four treatments that I didn't have to claim “port abuse.”  Nurse Pain Free was my new best friend! 

My family and I reported seven floors up for the appointment with Dr. Makhoul. When we exited the elevator, it was evident a long wait was in front of us.  Approximately an hour later, my name was called. Don and I maneuvered our way to one of Dr. Mak’s exam rooms.  Thirty minutes had passed when my wizard of an oncologist hurriedly entered the room.  He asked if I had experienced any new side effects.  “Yes,” I replied, “diarrhea.”  It took three treatments but one of the more common chemotherapy side effects had decided to make itself known during the past two weeks.  It was annoying and inconvenient but only temporary.  Other than the usual things – night sweats, insomnia and rapid heart rate – I was responding to the chemo pretty well.

Before Dr. Makhoul examined me, he checked my blood work and declared it perfect, which he said was a little unusual for someone who had undergone three chemo infusions.  He called me his “A+” patient.  When he checked the tumor, he announced that it had reduced in size to 3.3 centimeters from 3.6 two weeks earlier.  I was disappointed that there had only been a slight change. He said it wasn’t unusual for the adriamycin/cytoxan cocktail to slow its attack on the mass.  That’s why the chemo drugs are changed during the course of the therapy – to trick the cancer cells and catch them off guard. It sounded like a reasonable explanation to me.  

After I redressed, Dr. Mak alerted me that he would be attending an oncology conference when I returned for treatment five in two weeks. His nurse practitioner would be on hand to check my blood work and sign the prescription for the new chemo drugs.  I tried not to show my disappointment that I wouldn’t have the opportunity to interact and ask questions of my genius doctor.  He could read my apprehension well. Dr. Mak gave me a quick hug before he left the room.

It was mid-afternoon when the Crider entourage returned to the infusion center. The waiting room was almost empty, an indication that I would be called quickly and I was.  My sister-in-law, Barb, accompanied me to the recliner where I would receive my fourth treatment.  It was her first time to be an observer.  Yet another new nurse approached and introduced herself as my assigned RN.  I could hear Mr. Nurse Ratched bellowing orders at the patient across from me.  He made his way to my chair to say hell-o and deliver the message that a new challenge faced me in two weeks when the new drug regimen began  (Mr. Nurse Ratched, always the bearer of joy and optimism). I was confused by his statement but my RN soon explained. 

After she started the adriamycin drip, my nurse informed me that the next chemo drug would be Taxol, a powerful poison known for interfering with cancer cell growth and promoting tumor shrinkage.  I learned that the thick and sticky drug would require three hours to be injected into my system, and due to the possibility of an allergic reaction, I would receive liquid Benadryl intravenously along with the Taxol. Based on what my RN had just told me, I was quickly becoming anxious about the next phase of my treatment plan.  According to the nurse, possible drug consequences were hives, difficulty breathing, low blood pressure and/or fainting, and swelling of the face, lips, tongue, or throat.  My mind was whirling with “what ifs.”

When I was diagnosed with cancer, never once did I dread the idea of chemotherapy.  In fact, I embraced it and was ready to get started because I knew it was necessary to rid my body of cancer.  But, for the first time, I was nervous and even scared to begin the next phase of Dr. Makhoul’s prescribed treatment plan. “Oh, my” was the only response I could manage.

My concern deepened when the nurse elaborated about the side effects of Taxol, which include severe fatigue, flu-like symptoms and temporary neuropathy, i.e., tingling and numbness of the hands and feet.  Well, this just keeps getting better and better, I thought.  The RN cautioned that I would need someone with me during and after the Taxol treatment to help monitor my reactions. After hearing all the negatives about Taxol, it made me regret talking so badly about the adriamycin and cytoxan drugs throughout the first four treatments.  It reminded me of the saying, “Be careful what you wish for.”

After the last of the cytoxan had made its way into my vein, the RN removed the needle from my port and handed me the usual pill bottles containing the anti-nausea steroids that would no doubt traumatize my diabetes over the next five days. She then handed one additional bottle to me with instructions to take two pills on July 25, the night before the scheduled Taxol treatment, and two more the following morning.  She identified the new prescription as more anti-nausea steroids that would start working in advance of my introduction to Taxol.  

I left the infusion center with lots on my mind but refused to think ahead to the Taxol.  I had to deal with the present and the drugs currently circulating throughout my system.  There could and probably would be ramifications from the most recent infusion.  It was a “wait and see” situation.

The first few days after treatment four I felt pretty good but was more tired than usual.  Dr. Makhoul warned me to expect the fatigue to intensify as the drug regimen progressed, and once again, his timing was “right on.”  I felt well enough to attend an out-of-town meeting mid-week but physically paid for it upon my return. It was as if the side effects had been waiting for just the right time to slap me with a great big dose of chemotherapy reality. 

I awoke on day seven with bone pain from the Neulasta shot (white blood cell stimulant), a serious case of diarrhea and a mouthful of raw sores.  I kept telling myself that these were merely minor inconveniences and a temporary, but necessary, part of my journey to wellness.  Throughout this process, I have made a sincere effort to keep an upbeat attitude; however, when you feel like a bus just ran over you – twice – it’s best to stay in bed and rest, which I did. Dr. Makhoul has repeatedly told me to give in to the symptoms and not use precious energy to fight them.  I now understand what he meant. With chemotherapy, there is no rhyme or reason for how (or when) it affects the body.  It’s merely a situation of rolling with the punches and continuing the good fight…no matter how bad you might feel.

     

No comments:

Post a Comment

Hi, friend

Thank you for commenting on my blog. I'm very busy now (as you might imagine), so please know that I will get to your comment as soon as I can.

Love,

Marla